Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 16, 2017, 3:20 PM CDT for Ballard County, Kentucky. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2017, 3:20 PM CDT (20:20 UTC)
- Expired
- Apr 16, 2017, 3:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Ballard County, KY
The radar
The Paducah radar (KPAH), 20 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 3:22 PM CDT | TSTM WND DMG | 2 Se Barlow, KY | TREE FELL ACROSS TABOR ROAD. REPORT RELAYED BY BALLARD COUNTY SHERIFFS OFFICE. CORRECTED FOR TIME OF OCCURRENCE VERSUS TIME REPORT WAS RELAYED TO LAW ENFORCEMENT. |
| Apr 16, 3:50 PM CDT | TSTM WND DMG | 2 Se Barlow, KY | TREE FELL ACROSS TABOR ROAD. REPORT RELAYED BY BALLARD COUNTY SHERIFFS OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
818 WUUS53 KPAH 162020 SVRPAH KYC007-162045- /O.NEW.KPAH.SV.W.0076.170416T2020Z-170416T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Paducah KY 320 PM CDT SUN APR 16 2017 The National Weather Service in Paducah has issued a * Severe Thunderstorm Warning for... Southeastern Ballard County in western Kentucky... * Until 345 PM CDT * At 320 PM CDT, a severe thunderstorm was located near Barlow, moving northeast at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... La Center, Barlow and Kevil. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3703 8908 3713 8889 3699 8883 3694 8905 TIME...MOT...LOC 2020Z 241DEG 40KT 3701 8903 HAIL...0.75IN WIND...60MPH $$
2 follow-up statements
219 WWUS53 KPAH 162030 SVSPAH Severe Weather Statement National Weather Service Paducah KY 330 PM CDT SUN APR 16 2017 KYC007-162045- /O.CON.KPAH.SV.W.0076.000000T0000Z-170416T2045Z/ Ballard KY- 330 PM CDT SUN APR 16 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR EAST CENTRAL BALLARD COUNTY... At 329 PM CDT, a severe thunderstorm was located near La Center, moving northeast at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... La Center and Kevil. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3705 8903 3713 8889 3703 8885 3699 8901 TIME...MOT...LOC 2029Z 241DEG 40KT 3706 8891 HAIL...0.75IN WIND...60MPH $$
914
WWUS53 KPAH 162036
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
336 PM CDT SUN APR 16 2017
KYC007-162046-
/O.EXP.KPAH.SV.W.0076.000000T0000Z-170416T2045Z/
Ballard KY-
336 PM CDT SUN APR 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BALLARD COUNTY
WILL EXPIRE AT 345 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3705 8903 3713 8889 3703 8885 3699 8901
TIME...MOT...LOC 2036Z 241DEG 40KT 3709 8884
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:57 PM CDT, 23 minutes earlier.
Area forecast discussion, Apr 16, 2:57 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Paducah KY 257 PM CDT Sun Apr 16 2017 .SHORT TERM...(Tonight through Tuesday night) Issued at 126 PM CDT Sun Apr 16 2017 Forecast on track for this afternoon. Scattered convection continues to take shape. Best instability is across west KY. Despite decent SB/MU capes over 2000 j/kg, mid level lapse rates have been below 7. Also, outside of the MCV and associated convection to our west, not much mid level support overall, with most shear below 30 kts. Will continue to monitor convection and the MCV as it encounters the most unstable air this afternoon. Marginal severe still possible, maybe hail around 1" and locally strong winds. Best PoPs will shift east this evening, per the NAM, CMC and HRRR. Another uptick in PoPs is expected into SEMO later tonight, with chances expanding area wide Monday as what should be another convectively induced wave moves ESE across the area through the day. Will taper off PoPs Monday evening, with mainly dry conditions forecast Tuesday into Tuesday night. Temperatures will be a blend of MOS and existing numbers. .LONG TERM...(Wednesday through Sunday) Issued at 257 PM CDT Sun Apr 16 2017 A front will be located north of our region on Wednesday, and we may see few diurnally driven showers and storms in the unseasonably warm and moist air pushing northward on gusty south winds. Conditions will be dry Wednesday night. Models are in decent agreement taking a cold front across the PAH forecast area Thursday, then the GFS takes the front farther south than the ECMWF Thursday night. We should see some scattered showers and storms on Thursday. Thursday night is more in question, with the ECMWF solution keeping the front across southern portions of our region, while the GFS solution takes it well south and thus keeps our area dry. For now we will go with just some slight chances for showers and storms Thursday night into Friday. Temperatures will remain unseasonably warm Wednesday into Thursday night, with cooler north winds giving us near seasonal conditions for Friday. By Friday night, models are back into better agreement, taking an area of low pressure from the southern Plains late Thursday night to just south of our region Saturday night. Models spread showers and some thunderstorms east across the PAH forecast area Friday night, with widespread showers and storms across the entire region Saturday into Sunday. North winds much of the weekend, along with clouds and precipitation, will keep temperatures more seasonal Saturday and Sunday. && .AVIATION... Issued at 1245 PM CDT Sun Apr 16 2017 Scattered convection has blossomed over the area and will continue to do so through the day. Main activity over south central MO will continue moving east and may intensify some thru the afternoon. Included TEMPO groups at all terminals for expected best timing of thunder. Will monitor radar trends and amend as necessary this afternoon. Overall activity should begin to wane this evening, so just left a mention of VCSH at terminals by 01-02Z. Another complex of storms possible toward morning particularly over southern portions of the region. Included VCTS mention at KCGI/KPAH where better chances exist. Cigs will be mainly VFR thru the evening, aside from possible MVFR within convection. Guidance hinting at lower cigs developing overnight and continuing into the morning. Went more optimistic with higher end MVFR cigs at this time, but included mention of the possibility of lower cigs. SW winds will become light/variable this evening and shift around to NE by tmrw morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && LONG TERM...RST
Hazardous weather outlook, Apr 16, 4:59 AM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 459 AM CDT Sun Apr 16 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 459 AM CDT Sun Apr 16 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwestern Indiana, western Kentucky, and southeastern Missouri. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are forecast today across the outlook area. A few thunderstorms may become marginally severe this afternoon, with isolated damaging wind gusts and hail as the primary hazards. Locally heavy rain is also possible. Coverage of thunderstorms is expected to diminish somewhat tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are forecast for Monday, ending Monday night for most of the region. Some thunderstorm activity may linger near the Tennessee state line through Tuesday. With the exception of Wednesday night, thunderstorms are possible over all or part of the outlook area from Wednesday through Saturday. Lightning and locally heavy rainfall will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely, but possible this afternoon.
In the hours before
Special weather statement, Apr 16, 2:39 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 239 PM CDT Sun Apr 16 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-162200- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 239 PM CDT Sun Apr 16 2017 ...Local wind gusts 35 to 45 mph expected thunderstorms this afternoon... As thunderstorms continue to increase in coverage during the peak heating of the day...some of the thunderstorms will produce wind gusts between 35 and 45 mph as they dissipate and rebuild with time. Some thunderstorms may gather together into short lines. These groups of thunderstorms may produce higher wind gusts, ranging from 45 to 55 mph at times. The stronger winds will cause some tree limbs to break and toss around loose outdoor objects. Weakened trees may topple and brief power interruptions may occur where tree limbs hit power lines. In addition to the stronger wind gusts, rainfall amounts between three quarters of an inch to one and a half inches will be possible where multiple thunderstorms develop and move across the same location. Frequent and dangerous lightning and small hail will also be possible, so be sure to seek shelter indoors away from the storms. The vast majority of the thunderstorms should continue to move east, northeast around 30 mph this afternoon. The coverage and intensity of the thunderstorms will gradually decrease toward sunset. Smith
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:39 PM CDT | Areal Flood Advisory | PAH | Ballard, McCracken | 3 hr |
| Apr 16, 4:19 PM CDT | Areal Flood Advisory | PAH | Henderson, Union | 116 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.